Question: Is my dog’s thyroid condition making him itchy?

My dog has a thyroid problem and takes meds. Can this condition cause him to scratch a lot? do I need to increase his meds levothyroxine 0.2mg 1 a day?

-Arleen

Answer:

Dear Arleen,

Hypothyroidism is a pretty common problem in dogs. The most common cause of canine hypothyroidism is autoimmune disease. The dog’s immune system starts to attack thyroid gland tissue for an unknown reason. This leads to decreased production of thyroid hormone and when levels get low enough symptoms might appear.

The thyroid gland is responsible for regulating many functions in the body. When there isn’t enough thyroid hormone, many organs are affected. Your dog’s itchy skin could be part of the disease or a reaction to the medication.

Hypothyroid Skin Symptoms in Dogs

The most common symptoms of hypothyroidism are various skin problems including:

  1. Rough, thin, dull hair coat
  2. Excessive dandruff
  3. Darkening of the skin
  4. Sores, scabs, repeated superficial skin infections

These skin problems can lead a hypothyroid dog to feel more itchy than normal. Your dog may need treatment for skin infections, but the good news is that once thyroid medication is adjusted to an adequate level, skin symptoms should resolve.

Thyroid Medication Side Effects

At the time of writing this article, the only FDA-approved levothyroxine sodium medication for dogs was Thyro-Tabs Canine, made by Lloyd, Inc. The product insert for Thyro-Tabs Canine reports that in a 6-month study of 92 dogs, 15% of them experienced dermatitis as an adverse reaction to the product. So, dermatitis is a known adverse effect of Thyro-Tabs.

Some vets believe the dye used in certain thyroid supplements can cause adverse reactions. There is one size of Thyro-Tabs Canine that doesn’t contain any dye so it might be an option to try for your dog.

Your dog may be having an extreme reaction to a normal dose of a drug. We call this an idiosyncratic adverse drug reaction when it’s unique to your dog and is unexpected. Since dermatitis is listed as a known adverse reaction for Thyro-Tabs, itchiness may not be an idiosyncratic reaction, but if it is extreme or has other symptoms associated, it could be unique to your dog.

Should You Change Your Dog’s Thyroid Medication?

Unless you believe your dog is in a life-threatening situation, it’s a good rule of thumb not to change your pet’s medication doses without consulting your veterinarian. Thyroid medication takes several days to leave a dog’s system, so discontinuing it may not produce immediate improvements in symptoms anyway.

Call your veterinarian as soon as possible to let them know what’s happening with your dog. They will probably want to take a look at him to see if further treatment is needed. In the meantime, lukewarm baths using oatmeal shampoo every day or two may ease the discomfort.

I hope you get your dog’s itchy skin sorted out soon!

 

Sincerely,
TB Thompson DVM

 

Disclaimer: Your use of the Ask The Vet feature is subject to the Ask The Vet Terms of Use.

Disclaimer: Content is for informational and educational use only and should not replace professional veterinary advice.

Products You May Be Interested In:

Avatar